Hail, Beaverhead
- When
- August 1, 2:48 PM MST
- Where
- Beaverhead County, Jackson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.370, -113.420
Hail measuring 1.00 inches (quarter sized) was reported in Jackson, MT.
As a trough pushed across the Pacific Northwest, an upper ridge flattened allowing southwest flow to develop and bring moisture to Central Montana. Showers and thunderstorms developed and moved across the plains of North-Central Montana during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
As a trough pushed across the Pacific Northwest, an upper ridge flattened allowing southwest flow to develop and bring moisture to Central Montana. Showers and thunderstorms developed and moved across the plains of North-Central Montana during the afternoon and evening. Precipitation was enhanced by continued low level easterly up-slope flow. Over Southwest Montana, increased instability during the afternoon, coupled with the presence of a jet streak, resulted in scattered thunderstorm development with some storms becoming strong to severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 1, 1:35 PM MST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 235 PM MDT Thu Aug 1 2013 .DISCUSSION... Tonight through Saturday...Thunderstorms are developing across southwest and central Montana this afternoon and some storms may be severe through this evening. A Severe Thunderstorm Watch is in effect for much of central and southwest Montana until 10 pm this evening. Large hail, damaging winds, frequent dangerous cloud-to- ground lightning and heavy rain are possible with these storms. As moisture continues to spread into north-central Montana and easterly winds promote upslope flow tonight, precipitation will become more widespread and heavier, especially along eastern slopes of the Rocky Mountain Front including Glacier National Park. Heavy rain could cause ponding on roadways, rapid runoff and possible debris flows and flash flooding in recent burn areas and as a result have issued a Flood Watch for areas along the Rocky Mountain Front and adjacent plains. The heaviest rainfall is expected tonight through Friday. Rain will continue, heavy at times across north-central Montana through Friday as an upper- level area of low pressure continues to move into the Northern Rockies. Isolated thunderstorms are also possible on Friday, however severe weather is not anticipated. Across southwest Montana, precipitation chances will be lower as a dry slot moves over this area. Cooler temperatures 10 to 15 degrees below seasonal averages are also expected on Friday. Rain will gradually taper Friday night from south to north with lingering showers on Saturday along the Hi-Line and mountains along the Rocky Mountain Front and central Montana. Temperatures will remain 5 to 10 degrees below seasonal averages on Saturday. MLV Saturday Night through Thursday...GFS/ECMWF/GEM models are in good agreement with the forecast solution through Monday. However, after that point the GFS/ECMWF models keep the area under a west-northwest flow aloft, while the GEM model keeps weak high pressure in place. With the GEM consistently being the outlier for the past few nights, will continue to rely more on a GFS/ECMWF compromise solution. The shortwave trough over northern Montana Saturday night will move east of the area on Sunday, allowing the upper level ridge of high pressure to rebuild into the region. Therefore, will keep a good chance of showers/thunderstorms over the forecast area for Saturday night, but decrease to a slight chance for most of the area on Sunday. An area of low pressure will swing southwest out of Hudson Bay onto the Canadian Prairies, shifting the flow aloft more west-northwesterly over the forecast area. This will keep the pattern unsettled for the remainder of the period. A series of weak disturbances with associated frontal boundaries will move through the flow. This will keep winds light and northerly or easterly for the bulk of the period. These upsloping winds will keep a moderate chance of showers/thunderstorms over north central and central Montana, but there will be a lesser chance over southwest Montana due to less of an upsloping effect there. Temperatures will warm to near seasonal averages through Monday with the rebuilding ridge, but they will cool back to around 5 degrees below normal for the remainder of the period due to the shift in the flow aloft. Coulston && .AVIATION... UPDATED 1755Z. VFR conditions are generally expected across the forecast through around 00Z, but ceilings will likely become closer to MVFR after 00Z, especially over north central and central Montana. Mid/lower level moisture will increase from the southwest through 12Z Friday as a low pressure system approaches Montana from the west. Scattered showers across the area will become more widespread with embedded thunderstorms this afternoon as the flow aloft becomes more unstable. A jet streak will move into southwest Montana (KHLN KBZN) for the 18Z to 06Z period as well, which may cause some thunderstorms to become severe with strong wind gusts and hail. After 00Z, precipitation will become less showery and more persistent over north central and central Montana (along and north of a KHLN-KLWT line), but the airmass will remain unstable enough to possibly support continued embedded thunderstorms. Drier air moves into southwestern MT after 12Z Friday while showers continue over north central MT. Coulston/Nutter && .HYDROLOGY... A significantly wetter and stronger than seasonal normal storm system will move through the area Thursday through Saturday...bringing the potential for over an inch of rain across the Rocky Mountain front and adjacent high plains. Some areas...especially in the mountains may see significantly higher amounts...leading to a potential for flash flooding. && .PRELIMINARY POINT TEMPS/POPS... GTF 52 68 48 73 / 100 80 60 50 CTB 51 61 46 69 / 90 90 90 60 HLN 55 74 52 79 / 90 70 60 30 BZN 50 76 46 79 / 60 40 30 30 WEY 39 70 34 75 / 40 20 20 10 DLN 48 75 45 79 / 70 20 30 20 HVR 55 64 48 73 / 80 80 60 60 LWT 52 66 46 70 / 70 70 60 50 && .TFX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH from 6 PM MDT this evening through late Friday night Cascade...Central and Southern Lewis and Clark...Eastern Glacier...Eastern Pondera...Eastern Teton...Northern Rocky Mountain Front...Southern Rocky Mountain Front. SEVERE THUNDERSTORM WATCH until 10 PM MDT this evening Beaverhead...Broadwater...Cascade...Central and Southern Lewis and Clark...Fergus...Gallatin...Jefferson...Judith Basin... Madison...Meagher...Southern Rocky Mountain Front. && weather.gov/greatfalls
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 212 PM MDT THU AUG 1 2013 MTZ009-010-012-014-046-048-049-022015- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE- CENTRAL AND SOUTHERN LEWIS AND CLARK-EASTERN PONDERA- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- 212 PM MDT THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE NIGHT. A FEW THUNDERSTORMS COULD BECOME STRONG. A FLOOD WATCH FOR HEAVY RAIN POTENTIAL IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FLOOD WATCH FOR HEAVY RAIN POTENTIAL IS IN EFFECT THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF SEVERE WEATHER OR FLOODING ARE GREATLY APPRECIATED. MTZ008-015-050>055-022015- BEAVERHEAD-MADISON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER- MEAGHER-GALLATIN- 212 PM MDT THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE NIGHT. A FEW THUNDERSTORMS COULD BECOME STRONG. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF SEVERE WEATHER OR FLOODING ARE GREATLY APPRECIATED. MTZ011-013-044-045-047-022015- HILL-CHOUTEAU-TOOLE-LIBERTY-BLAINE- 212 PM MDT THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE NIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF SEVERE WEATHER OR FLOODING ARE GREATLY APPRECIATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 3 NNE POLARIS 45.41N 113.11W
08/01/2013 M0.50 INCH BEAVERHEAD MT TRAINED SPOTTER
THUNDERSTORM WIND GUSTS ESTIMATED AT 70 MPH. DIME-SIZED
HAIL REPORTED.
0310 PM TSTM WND GST 3 NNE POLARIS 45.41N 113.11W
08/01/2013 E70 MPH BEAVERHEAD MT TRAINED SPOTTER
THUNDERSTORM WIND GUSTS ESTIMATED AT 70 MPH. DIME-SIZED
HAIL REPORTED.
&&
MLVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
319 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG HELENA 46.60N 112.02W
08/01/2013 LEWIS AND CLARK MT PUBLIC
TREES DOWN WIND SPEED UNKNOWN
&&
BLANKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
322 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 12 NE EAST HELENA 46.70N 111.73W
08/01/2013 M0.70 INCH LEWIS AND CLARK MT TRAINED SPOTTER
DIME SIZED HAIL COVERING THE GROUND. HEAVY RAIN.
&&
NJLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
323 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TSTM WND GST 3 WNW EAST HELENA 46.61N 111.96W
08/01/2013 M55 MPH LEWIS AND CLARK MT ASOS
&&
BLANKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 332 PM MDT THU AUG 1 2013 MTZ014-052-012200- CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT- 332 PM MDT THU AUG 1 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN LEWIS AND CLARK AND NORTHERN JEFFERSON COUNTIES UNTIL 400 PM MDT... AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BASIN...OR 8 MILES NORTHWEST OF BOULDER... MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... WICKES... CORBIN... CLANCY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT THURSDAY EVENING FOR SOUTHWESTERN MONTANA. LAT...LON 4659 11209 4636 11179 4618 11223 4634 11242 TIME...MOT...LOC 2132Z 228DEG 27KT 4634 11222 NL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
334 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND GST 6 SE JACKSON 45.32N 113.31W
08/01/2013 M55 MPH BEAVERHEAD MT MESONET
55 MPH WIND GUST AT BIG HOLE PASS.
&&
NJLThe Missoula radar (KMSX), 191 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
11 thunderstorm wind, 9 hail, 5 heavy rain. Local standard time, as filed.
Hail measuring 1.00 inches (quarter sized) was reported in Jackson, MT.
Strong winds measuring 90KT (104MPH) were reported 3 miles N of Polaris, MT. Winds caused damage to a home and trees in the area of the report.
Strong winds measuring 58KT (67MPH) were reported 6 miles SE of Jackson, MT at Big Hole Pass.
Strong winds measuring 78KT (90MPH) were reported 2 miles ESE of Twin Bridges, MT. Five large trees were reported down as a result of the wind.
Hail measuring 1.50 inches (ping pong ball sized) was reported in Twin Bridges, MT.
Hail measuring 1.00 inches (quarter sized) was reported in Twin Bridges, MT. Trees reported down as well.
Strong winds measuring 68KT (78MPH) were reported 3 miles NW of Amsterdam, MT.
Strong winds measuring 77KT (89MPH) were reported 5 miles E of Manhattan, MT.
Strong winds measuring 50KT (58MPH) were reported 1 miles NE of Belgrade, MT at the Bozeman-Gallatin Field Airport ASOS.
Strong winds measuring 53KT (61MPH) and nickel sized hail were reported 1 mile WSW of Bozeman, MT .
Strong winds measuring 52KT (60MPH) were reported 8 miles S of Manhattan, MT. Numerous large tree limbs around 2 feet in diameter reported down.
Hail measuring 1.50 inches (ping pong ball sized) was reported 8 mi S of Manhattan, MT.
Hail measuring 1.75 inches (golf ball sized) was reported 4 miles ESE of Belgrade, MT.
Hail measuring 1.50 inches (ping pong ball sized) was reported near the MSU campus in Bozeman, MT.
Heavy rain of 2.53 inches in 24 hours was reported 7 miles E of Whitlash, MT.
Heavy rain measuring 2.30 inches in 24 hours was reported at the Crystal Lake SNOTEL 12 miles ENE of Garneill, MT.
Heavy rain measuring 1.63 inches in 24 hours was reported at the Little Snowy RAWS 17 miles S of Forestgrove, MT.
Heavy rain measuring 1.80 inches in 24 hours was reported 9 miles E of Ferdig, MT.
Strong winds measuring 74KT (85MPH) were reported 6 miles SE of Winston, MT. Trees reportedly stripped of all leaves due to wind.
Hail measuring 1.00 inches (quarter sized) was reported in Stanford, MT.
Heavy rain measuring .50 inches in 25 minutes reported at Wild Horse Port of Entry. Water was reported to be ponding and running across the roadway.
Hail measuring 1.00 inches (quarter sized) was reported 1 mile SSE of Monarch, MT.
Strong winds measuring 56KT (64MPH) were reported 3 miles S of Stanford, MT.
Strong winds measuring 52KT (60MPH) were reported 8 miles SE of Danvers, MT.
Hail measuring 1.25 inches (half dollar sized) was reported in Grass Range, MT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474846, 474838, 474842, 474843, 474848, 474847, 474839, 474840, 474841, 474844, 474845, 474849, 474850, 474851, 474854, 474855, 474858, 474857, 474853, 474861, 474865, 474860, 474863, 474864, 474862.